Alabama, 2018Tornadoes in Alabama, December 1, 2018
December 1, 2018 · NWS BMX · 2 events in 2 counties and zones
Isolated thunderstorms developed during the heating of the afternoon along a low level boundary in a highly sheared environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during the heating of the afternoon along a low level boundary in a highly sheared environment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 1, 2:31 PM CST, 3 minutes earlier.
Area forecast discussion, Dec 1, 2:31 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
231 PM CST Sat Dec 1 2018
.UPDATE...
MESOSCALE UPDATE.
&&
.SHORT TERM...
Current Analysis
A warm front currently extends from southern Pickens County
southeast through central Barbour County.
Low-level wind shear is maximized currently near and north of the
advancing warm front with highest values over our east-central
and northeast counties.
Outlook through late afternoon
The warm front will continue to gradually advance northeast
Through early afternoon with surface temperatures rising into the
70's with dew points rising into the lower 70's through 4 pm near
and south of the warm front.
Off to the west GOES-16 visible satellite imagery along with 18Z
upper air soundings from NWS offices and from universities and
researchers involved in VORTEX-SE operations are sampling drier
air aloft moving into western Mississippi. This drier air aloft is
helping to act as a "cap" to limit convective development and as
a result that area is experiencing reduced cloud cover over the
past few hours with only a few storms as the drier air mixes
downward toward the surface.
The environment remains favorable for a few strong to severe
storms across our southwest and south-central counties through 4
pm as there exists a relatively thin overlap from sufficient wind
shear and enough low-level instability.
Instability values increase substantially further to our
southwest but increasing dry air aloft is creating more hostile
conditions for convective development.
As surface winds veer more to the south and southwest with time,
effective helicity and directional shear will gradually decrease.
This change in the vertical wind profile will continue to take
hold from southwest to northeast across our forecast area this
afternoon and evening.
The increasing unidirectional wind profile with speed shear
(increased wind velocities with ascending height) will support
splitting storms. Left-moving storms will have the typical higher
hail production risk.
We will be watching as the zone of overlapping sufficient wind
shear and low-level instability gradually shifts northeast through
the remainder of the afternoon and into early evening.
Outlook through mid evening
This evening we will experience some decrease in low-level
instability and the better directional shear/helicity will migrate
northeast of our forecast area, reducing the potential for robust
updrafts and the less favorable wind profiles will help to limit
storm rotation and tornado potential though a risk for hail will
persist due to height falls/steepening lapse rates aloft.
Thunderstorms will remain possible through mid evening as the
drier air continues to advance east into the state from the west,
gradually ending convective potential from west to east with time.
Sufficient instability, increasingly supported by height
falls/steepening lapse rates aloft due to the approaching upper
level trough along with sufficient near-unidirectional speed shear
will continue to support thunderstorm potential though
coverage/intensity should wane with time.
05
Modified previous short-term discussion:
Tonight.
From 6pm to midnight, the main cold front pushes into Central AL,
but as this happens, the surface winds veer to become parallel
with the front, limiting the low level shear and decreasing the
severe threat. The upper level pattern continues to flatten and
become more zonal as the occluded low lifts further north. Forcing
along the front is limited, as winds remain more westerly to
southwesterly behind the front, leading to weaker frontal
convergence. So while a few showers are possible later tonight
with the frontal passage, I'm not sure we'll see very much
coverage. Therefore, I've continued a downward trend in PoPs
through the evening.
After midnight and through the overnight hours, the frontal boundary
is expected to slow/stall just southeast of our area. Some guidance
has it lifting slightly, leading to some increased rain chances in
our southeastern counties, so I've trended PoPs back up to 40-50%
south of I-85 during the overnight hours tonight.
25/Owen
.LONG TERM...
Sunday through Friday.
The aforementioned frontal boundary stalls out near our southeastern
boundary and will remain quasi-stationary through Monday. That is
when a stronger, but dry front works through and clears out the
moisture Tuesday and ushering in a cooler air mass into the
Southeastern CONUS by Wednesday. Look for these dry conditions to
remain through Thursday along with cooler temperatures.
By Thursday night the next system will begin to work into the
region. Will need to keep an eye on the overall timing of this
system as temperatures could cause some havoc or at least some
concerns. Most likely scenario is that we will drop temperatures
through midnight Thursday night and then as the clouds work into the
area, we see temperatures actually increase to the upper 30s/low 40s
just before the rain works in. While it is a very minimal chance
that the rain works in early this will need to to be watched as we
get closer to the period of concern. After 9 am Friday, rain will be
likely across the area and have indicated so in the grids. The bulk
of the rain will move out by sunset Saturday and then the upper low
will slide through overnight. While still a long ways away and
plenty of time to change, this area will Also need to be monitored
for any frozen precipitation with the wrap around. So we will start
out above normal temperatures and end with near to even below
normal.
16
&&
.AVIATION...
18Z TAF Discussion.
A messy morning period has begun to show a little improvement with
GOES-16 and RADAR trends indicating areas of moderate to heavy
rain lifting into Georgia. However, have continued to mention
VCSH and TEMPO groups in TAFs for all terminals as scattered rain
showers are still in progress across the area. Some terminals have
dropped to around 2SM and OVC007 when receiving these. Areas
should generally expect IFR/MVFR ceilings for the afternoon and
evening with the possibility of convective activity approaching
from the west along convergence axes after 21Z. Winds have
generally been easterly to southeasterly at 5-12kts, though gusts
have come down with a decreased low-level jet. PIREPS indicate
the presence of mid/upper- level turbulence in the highly sheared
atmosphere, this will likely continue through the period as well.
By tomorrow morning, expecting general west to east improvement
back to VFR conditions after frontal passage with a transition to
southwesterly winds, though MGM/TOI may be late to the party with
some lingering shower activity along the frontal boundary.
&&
.FIRE WEATHER...
Wet conditions continue through tonight. Rain, and possibly a few
thunderstorms are expected through the morning and will end from
west to east during the afternoon and evening. Low clouds and patchy
fog are possible Sunday morning. Scattered to numerous showers will
remain possible through Monday in the far southeastern counties as
the front stalls out near the area. High pressure returns Tuesday
through Thursday. No fire weather concerns are expected at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 56 69 47 61 36 / 60 0 10 10 10
Anniston 59 71 49 64 37 / 60 10 10 10 10
Birmingham 58 70 49 62 38 / 60 0 10 10 10
Tuscaloosa 56 72 49 63 38 / 30 0 10 10 10
Calera 57 71 49 64 38 / 50 0 10 10 10
Auburn 64 71 53 66 41 / 50 30 40 30 10
Montgomery 64 74 53 68 41 / 40 20 40 30 10
Troy 66 74 56 69 42 / 50 30 70 40 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Dec 1, 4:03 AM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
403 AM CST Sat Dec 1 2018
ALZ011>015-017>050-021315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
There is a low threat for strong to marginally severe storms
Saturday from noon through 6 PM. If storms are able to redevelop
after morning rain, there could be a risk of a brief tornado and hail
up to quarter size. Confidence in the forecast remains low at this
time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
Saturday.
In the hours before
Local storm report, Dec 1, 2:08 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL BLUFF PARK 33.40N 86.86W
12/01/2018 E0.25 INCH JEFFERSON AL PUBLIC
&&
TGLocal storm report, Dec 1, 2:11 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL ALABASTER 33.24N 86.82W
12/01/2018 E0.25 INCH SHELBY AL PUBLIC
&&
TGTornado, Perry
- When
- December 1, 2:34 PM CST to 2:36 PM CST
- Where
- Perry County, 0.71 mi NNE of Vaiden to 0.92 mi NE of Vaiden
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.529, -87.364
National Weather Service meteorologists surveyed damage in southern Perry County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 65 mph. The tornado touched down near Alabama Highway 5 northeast of Vaiden Field Airport in Perry County. The tornado proceeded east northeast onto a property where minor structural damage and tree damage was observed. Two large hollowed out trees were snapped at the base along with several small to medium sized trees, either snapped or uprooted throughout the damage path. Two mobile homes on the property sustained minor roof damage, as well as damage to siding and vehicles parked nearby. Debris from the property was lofted into the nearby wooded area including roofing material and a trampoline where more tree damage and snapped tree branches were observed. No additional damage was observed beyond the endpoint on the eastern portion of the property.
Tornado, Autauga
- When
- December 1, 3:49 PM CST to 3:50 PM CST
- Where
- Autauga County, 1.38 mi SSW of Billingsley to 1.27 mi SSW of Billingsley
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.633, -86.742
National Weather Service meteorologists surveyed damage in Autauga County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 65 mph. The tornado touched down in an inaccessible area approximately one-third of a mile north of the intersection of Highway 82 and County Road 37. At this intersection, storm chaser video shows what appears to be a funnel cloud with rising motion just west of Highway 82. Seconds later, rear-flank downdraft (RFD) winds are also evident as the storm chaser relocates to the south. This matches up well with radar data from KBMX, and a tornado debris signature (TDS) is noted downstream approximately two minutes after the video ended. This TDS was also observed from KMXX radar. Around the time of the initial TDS from KBMX, a second video from the same storm chaser was taken one-half mile south of the first video, showing an occluding circulation and RFD clear slot.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797774, 797779.